The AMS website will be down for maintenance on May 23 between 6:00am - 8:00am EDT. For questions please contact AMS Customer Service at or (800) 321-4267 (U.S. & Canada), (401) 455-4000 (Worldwide).


Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A qualitative uncertainty principle for unimodular groups of type $ {\rm I}$

Author: Jeffrey A. Hogan
Journal: Trans. Amer. Math. Soc. 340 (1993), 587-594
MSC: Primary 43A30; Secondary 43A25
MathSciNet review: 1102222
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It has long been known that if $ f \in {L^2}({{\mathbf{R}}^n})$ and the supports of and its Fourier transform $ \hat f$ are bounded then $ f = 0$ almost everywhere. More recently it has been shown that the same conclusion can be reached under the weaker condition that the supports of $ f$ and $ \hat f$ have finite measure. These results may be thought of as qualitative uncertainty principles since they limit the "concentration" of the Fourier transform pair $ (f,\hat f)$. Little is known, however, of analogous results for functions on locally compact groups. A qualitative uncertainty principle is proved here for unimodular groups of type I.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 43A30, 43A25

Retrieve articles in all journals with MSC: 43A30, 43A25

Additional Information

Keywords: Fourier transform, unimodular groups of type I
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society